Michigan, 2010Damaging Wind in Michigan, September 2, 2010
September 2, 2010 · NWS DTX · 1 event in 1 county or zone
A severe thunderstorm popped up near the Wayne and Monroe County borders and move into the Detroit River.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe thunderstorm popped up near the Wayne and Monroe County borders and move into the Detroit River.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Sep 2, 1:01 PM EST, 39 minutes earlier.
Area forecast discussion, Sep 2, 1:01 PM EST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
201 PM EDT THU SEP 2 2010
.AVIATION...
AREA OF RAINFALL WITH A FEW EMBEDDED THUNDERSTORMS WILL CONTINUE
TO WORK NORTHEAST ACROSS SOUTHEAST MICHIGAN ALONG A WEAK FRONTAL
BOUNDARY. RAINFALL WILL HAVE THE GREATEST IMPACT ON FNT AND
PTK...WHICH WILL SEE MVFR CONDITIONS THROUGH ABOUT 20Z. SHOWERS...OR
EVEN A THUNDERSTORM...WILL CONTINUE TO BE POSSIBLE THROUGH THE
REMAINDER OF THE AFTERNOON AND FOR THE FIRST HALF OF THE
NIGHT...HOWEVER TIMING AND LOCATION ARE TOO DIFFICULT TO PIN DOWN
FOR INCLUSION IN THE TAFS. PREVAILING CONDITIONS DURING THIS TIME
ARE EXPECTED TO BE VFR...ALTHOUGH WE WILL START TO SEE MVFR
CONDITIONS WORK IN FROM THE WEST OVERNIGHT (BETWEEN 03 AND 06Z) AS
LOW-LEVEL MOISTURE SURGES NORTH AHEAD OF A COLD FRONT. SHOWERS AND
THUNDERSTORMS WILL LIKELY MOVE ACROSS SOUTHEAST MICHIGAN AHEAD OF
THE FRONT AFTER 06Z...AND SOME TIMING DETAIL HAS BEEN ADDED IN THE 18Z
TAF PACKAGE. WINDY CONDITIONS WILL DEVELOP BEHIND THE FRONT
TOMORROW...WITH WESTERLY WIND GUSTS REACHING AROUND 30 KNOTS IN
THE AFTERNOON.
&&
.PREV DISCUSSION...ISSUED 401 AM EDT THU SEP 2 2010
SHORT TERM...TODAY
WIDELY SCATTERED SHOWERS CONTINUE TO DOT THE REGION EARLY THIS
MORNING AS WEAK FRONTAL BOUNDARY THAT MOVED INTO THE AREA THIS PAST
EVENING HAS ESSENTIALLY WASHED OUT OVER SOUTHEAST MICHIGAN. A DECENT
SHORTWAVE PULLING OUT OF THE CENTRAL PLAINS ON THE SOUTHERN EDGE OF
EVOLVING UPPER LOW/TROUGH OVER THE NORTHERN ROCKIES/NORTHERN PLAINS
WILL PULL A MORE DEFINED FRONTAL BOUNDARY NORTH THROUGH THE AREA
DURING THE DAY...WITH SCATTERED SHOWERS EXPECTED THROUGHOUT THE
DAY...FOCUSING FIRST FROM DETROIT SOUTH THIS MORNING AND THEN
SHIFTING...WITH THE FRONT...FURTHER NORTH WITH TIME. SHOWERS ARE
ALREADY BECOME MORE WIDESPREAD OVER THE OHIO VALLEY...AND EXPECT
THIS TREND TO CONTINUE.
TEMPERATURES WILL BE MILDER TODAY UNDER EXTENSIVE CLOUD COVER AND
PERIODIC SHOWERS. HIGH TEMPERATURES BY AFTERNOON WILL RANGE FROM
AROUND 80 I 69 NORTH WHERE FRONTAL BOUNDARY WILL JUST MAKE IT BY
MID/LATE AFTERNOON...TO NEAR 85 DETROIT SOUTH...WHERE WARMER AIR
WILL BE ABLE TO COMPENSATE FOR LACK OF SUNSHINE DURING THE LAST HALF
OF THE DAY...WHEN SHOWER CONCENTRATION SHIFT NORTH ANYWAY. WILL
LEAVE THE CHANCE OF PRECIPITATION IN THE 40 TO 50 PERCENT RANGE AS
WHILE THIS ACTIVITY WILL MOST LIKELY OCCUR...THE COVERAGE WILL BE
SOMEWHAT SPOTTY AT TIMES.
LONG TERM...TONIGHT THROUGH WEDNESDAY
LEAD SHORTWAVE ENERGY IN ADVANCE OF THE MAIN FRONTAL SYSTEM IS
FORECASTED TO EXIT THE THUMB REGION A FEW HOURS AFTER THE START OF
THE PERIOD. ACTIVITY THROUGHOUT THE FIRST HALF OF THE NIGHT IS
EXPECTED TO REMAIN SCATTERED IN NATURE. GIVEN ELEVATED INSTABILITY
WILL CONTINUE THE CHANCE MENTION OF THUNDERSTORMS. TOWARDS
MORNING...THE MAIN COLD FRONT ASSOCIATED WITH DYNAMIC LAKE SUPERIOR
LOW WILL SLIDE THROUGH SOUTHEASTERN MICHIGAN. BEST TIMING HAS THE
FRONT BISECTING THE CWA RIGHT AT 12Z FRIDAY. IT IS ALONG THIS COLD
FRONT THAT PRECIPITATION CHANCES WILL INCREASE INTO THE LIKELY
CATEGORY. REALLY NOT EXPECTED MUCH IN THE WAY OF
PRECIPITATION...RATHER A GOOD BET THAT MOST AREAS WILL VERIFY A TENTH
OR TWO. FORCING WITH THE FRONT IS JUST NOT IMPRESSIVE...NO
SIGNIFICANT AGEOSTROPHIC RESPONSE...VEERED MIDLEVEL FLOW IN ADVANCE
OF THE FRONT. THE LIKELY POPS ARE JUSTIFIED AS BUFKIT SOUNDINGS SHOW
VERY GOOD MOISTURE PWATS APPROACHING 2.0 INCHES...AND AN OUTSTANDING
THERMAL GRADIENT.
PREVIOUS FORECASTER TOUCHED ON THE CLEARING OF SKIES POSTFRONTALLY
WITH PLENTY IN THE WAY OF SUBSIDENCE. MIXING AND INSOLATION SHOULD
CAUSE THE CUMULUS TO FILL IN RATHER QUICKLY FRIDAY AFTERNOON (DO NOT
FEEL ANY OF THE MODEL SOUNDINGS HAVE THE 850-700MB LAYER ACCURATELY
PORTRAYED). SO CLOUDS WILL INCREASE DURING THE EARLY AFTERNOON AND
ESPECIALLY SO TOWARDS EVENING AS RETURN WRAPAROUND MOISTURE ARRIVES
ACROSS THE CWA. COLD AIR ADVECTION WILL BE ONGOING THROUGHOUT THE
DAY...SO CONDITIONS WILL UNDOUBTEDLY FEEL COOLER BUT THERE MAY BE A
LINGERING HUMID FEEL AS WELL. HIGHS FRIDAY WILL RANGE FROM AROUND 70
NORTH TO THE MIDDLE/UPPER 70S NEAR THE RIVERS.
COOL CYCLONIC FLOW ARE THE OPERATIVE WORDS FOR SATURDAY...AS MAIN
VORTICITY LOBE WILL BE WORKING THROUGH. THE COLDEST OF THE MIDLEVEL
AIR WILL BE OVERHEAD...850MB TEMPS OF 2-3C. THIS SUGGESTS THAT HIGHS
ON SATURDAY WILL REMAIN IN THE 60S FOR ALL AREAS. PRECIPITATION
CHANCES WILL BE RELEGATED TO THE SAGINAW BAY AREA AND NORTHERN THUMB
DUE TO LAKE EFFECT RAIN POTENTIAL. LAKE EFFECT PARAMETERS ARE
IMPRESSIVE SUGGESTING MORE THAN 1000 J/KG OF LAKECAPE AND
EQUILIBRIUM LEVELS POSSIBLE OVER 25 KFT. THE MOST FAVORABLE
TIMEFRAME FOR LAKE EFFECT RAIN SHOWERS WILL BE FROM LATE FRIDAY
NIGHT TO MIDDAY SUNDAY.
MODELS ARE NOW ADVERTISING A QUICK ARRIVAL OF LONGWAVE RIDGE
STRUCTURE FOR MONDAY TO WEDNESDAY PERIOD. THE JURY IS STILL OUT AS
TO HOW FAST THE WARM RETURN FLOW ARRIVES ACROSS THE CWA. LATEST 00Z
SUITE SUGGESTS THAT TEMPERATURES COULD BE A BIT WARMER BY MONDAY
AFTERNOON...INCREASED HIGHS A COUPLE OF DEGREES. LEFT THE FORECAST
DRY FOR LABOR DAY...AS WARM FRONT IS JUST TOO DIFFUSE.
MARINE...
A LOW PRESSURE SYSTEM IS EXPECTED TO DEEPEN SUBSTANTIALLY OVER
WESTERN LAKE SUPERIOR LATE THURSDAY NIGHT AND EARLY FRIDAY MORNING.
SOUTHWESTERLY FLOW WILL STRENGTHEN ACROSS ALL OF LAKE HURON AND LAKE
ERIE AHEAD OF THIS LOW PRESSURE SYSTEM ON FRIDAY. MUCH OF THE
WINDSPEEDS FOR LAKE HURON ARE EXPECTED TO REMAIN IN THE 25 TO 30
KNOT RANGE. AS A SHARP SURFACE TROUGH AND SECONDARY SHOT OF COLDER
AIR SLIDES OVER LAKE HURON LATE FRIDAY NIGHT...WINDS ARE EXPECTED TO
INCREASE WHILE TRANSITIONING TO THE NORTH. IT IS ALONG AND BEHIND
THIS WINDSHIFT THAT WINDS MAY REACH GALE FORCE DUE TO UNSTABLE
OVERLAKE CONDITIONS.
THE MOST FAVORABLE TIMEFRAME FOR GALE FORCE CRITERIA NOW APPEARS
BETWEEN 02Z SATURDAY AND 20Z SATURDAY. THUS...WENT AHEAD AND TRIMMED
OUT FAIR AMOUNT OF TIMING OUT OF THE HEADLINES. IN FACT...IF TRENDS
CONTINUE...COULD DELAY THE START OF THE GALE HEADLINES BY ANOTHER 6
HRS OR SO. LATEST MODEL SOUNDINGS SUGGEST THAT WINDSPEEDS WITHIN THE
LOWEST 8 KFT WILL BE BETWEEN 33 AND 36 KNOTS. GIVEN THE DEEP LAYER
OF STRONGER WINDS...DID GO AHEAD AND ISSUE GALE WATCHES FOR
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...
GALE WATCH...LHZ361-LHZ362-LHZ363-LHZ421-LHZ422-LHZ441-LHZ442-
LHZ443-LHZ462-LHZ463-LHZ464...FROM 10 PM FRIDAY TO 4 PM
SATURDAY.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.
&&
AVIATION.....HLO
SHORT TERM...DG
LONG TERM....CB
MARINE.......DG
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).Hazardous weather outlook, Sep 2, 3:12 AM EST, 10 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
412 AM EDT THU SEP 2 2010
MIZ047>049-053>055-060>063-068>070-075-076-082-083-030900-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
412 AM EDT THU SEP 2 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THERE WILL BE A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. SEVERE
WEATHER IS NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
LHZ361>363-421-422-441>443-462>464-030900-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
412 AM EDT THU SEP 2 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON.
.DAY ONE...TODAY AND TONIGHT
THERE WILL BE A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. SEVERE
WEATHER IS NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A GALE WATCH IS IN EFFECT FRIDAY EVENING INTO SATURDAY AFTERNOON.
REFER TO THE LATEST MARINE PRODUCTS.../MWWDTX/.../GLFLH/ AND
/NSHDTX/ FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
LCZ422-423-460-LEZ444-030900-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
412 AM EDT THU SEP 2 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE AND LAKE
ST CLAIR.
.DAY ONE...TODAY AND TONIGHT
THERE WILL BE A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. SEVERE
WEATHER IS NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
DG
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
In the hours before
Special weather statement, Sep 2, 12:04 PM EST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
104 PM EDT THU SEP 2 2010
MIZ082-083-021800-
LENAWEE-MONROE-
104 PM EDT THU SEP 2 2010
...SIGNIFICANT WEATHER ADVISORY...
AT 1259 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES SOUTH OF MORENCI...MOVING NORTHEAST AT 35
MPH.
WINDS GREATER THAN 40 MPH...AND SMALL HAIL UP TO ONE HALF AN INCH IN
DIAMETER ARE POSSIBLE WITH THIS STORM.
* THE THUNDERSTORM WILL BE NEAR...
BLISSFIELD BY 140 PM EDT...
OTTAWA LAKE BY 145 PM EDT...
DEERFIELD BY 150 PM EDT...
PETERSBURG BY 155 PM EDT...
DUNDEE BY 200 PM EDT...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
OROW
Special weather statement, Sep 2, 1:07 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
207 PM EDT THU SEP 2 2010
MIZ076-083-021900-
MONROE-WAYNE-
207 PM EDT THU SEP 2 2010
...SPECIAL WEATHER STATEMENT...
AT 205 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTH OF
DUNDEE TO 4 MILES SOUTHEAST OF DUNDEE...MOVING NORTHEAST AT 35 MPH.
PEA SIZE HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.
* THUNDERSTORMS WILL BE NEAR...
MAYBEE BY 215 PM EDT...
BELLEVILLE AND MONROE BY 220 PM EDT...
CARLETON BY 225 PM EDT...
ROMULUS BY 235 PM EDT...
TAYLOR AND FLAT ROCK BY 240 PM EDT...
TRENTON BY 245 PM EDT...
DEARBORN AND WYANDOTTE BY 250 PM EDT...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
KEC
Thunderstorm Wind, Wayne
- When
- September 2, 1:40 PM EST to 1:45 PM EST
- Where
- Wayne County, 0.69 mi S of Flat Rock to 1.24 mi SW of Detroit Grosse Ile M
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $30,000
- Reported by
- NWS Storm Survey
- Coordinates
- 42.070, -83.270
Widespreed trees were blown down, along with two garage roofs blown off.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in New Jersey, September 2 to 4, 20101 death · 4 events
- Heat in Florida, September 2, 20101 death · 1 event
- Hail and Damaging Winds in Oklahoma, September 2, 2010$2.5 million · 1 in hail · 18 events
- Tropical Storm and Storm Surge in North Carolina, September 2 to 3, 2010$2.6 million · 7 events
- Flash Flooding and Hail in Illinois, September 2 to 3, 2010$168,000 · 1 in hail · 20 events
- Damaging Winds in Texas, September 2, 2010$220,000 · 50 kt wind · 5 events
- Hail and Damaging Winds in Texas, September 2, 2010$130,000 · 1.25 in hail · 8 events
- Damaging Winds in Michigan, September 2, 2010$85,000 · 56 kt wind · 4 events
- Flash Flooding and Hail in Missouri, September 2, 2010$13,000 · 1 in hail · 19 events
- Hail and Damaging Winds in Wisconsin, September 2, 2010$21,000 · 70 kt wind · 9 events
- Hail and Damaging Winds in Kansas, September 2, 2010$23,000 · 1 in hail · 7 events
- Wildfire and Hail in Texas, September 2, 20101 injured · 56 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257963.